Tenofovir is an effective and widely used antiretroviral drug for the treatment of both human immunodeficiency virus (HIV) and hepatitis B virus infection. Although large clinical studies and postmarketing data support a benign renal profile for tenofovir, numerous cases of kidney injury have raised concerns about its nephrotoxic potential. Here, we describe the case of a 33-year-old man with HIV who was treated with tenofovir, following which he developed acute renal failure with proteinuria, glucosuria, hypouricemia, hypophosphatemia, and normal anion gap metabolic acidosis, which are suggestive of acute kidney injury with Fanconi's syndrome. A renal biopsy revealed acute tubular necrosis with eosinophilic intracytoplasmic inclusions within the proximal tubular cells. Electron microscopic images demonstrate giant mitochondria and display prominent clumping, loss, and disorientation of cristae. After the discontinuation of tenofovir treatment, the patient's renal function improved and the serum uric acid and phosphorous levels returned to normal. Tenofovir-induced Fanconi's syndrome is an adverse effect that should be considered when prescribing antiretroviral therapy.
ASJC Scopus subject areas
- 醫藥 (全部)